California, 2015

Flash Flood in California, June 10, 2015

June 10, 2015 · NWS LOX · 1 event in 1 county or zone

The combination of remnant moisture from Hurricane Blanca and an upper level low pressure system off the Central California coast brought strong thunderstorms to interior sections of San Luis Obispo and Santa Barbara counties. Flash flooding and mud/debris flows were reported just east of the community of Cuyama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

The combination of remnant moisture from Hurricane Blanca and an upper level low pressure system off the Central California coast brought strong thunderstorms to interior sections of San Luis Obispo and Santa Barbara counties. Flash flooding and mud/debris flows were reported just east of the community of Cuyama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jun 10, 4:15 PM PST, 2 minutes earlier.

Area forecast discussion, Jun 10, 4:15 PM PST, 2 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
515 PM PDT WED JUN 10 2015

UPDATED AVIATION SECTION

.SYNOPSIS...

WITH LOW PRESSURE MOVING THROUGH THE AREA AND TROPICAL MOISTURE
STILL IN PLACE...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER
THE MOUNTAINS TODAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS
OVER THE MOUNTAINS ON FRIDAY. SEASONABLE CONDITIONS WITH NIGHT
THROUGH MORNING LOW CLOUDS AND FOG ALONG THE COASTAL PLAIN WILL
LIKELY RETURN FOR THE WEEKEND AND NEXT WEEK.

&&

.SHORT TERM (TODAY-SAT)...LINGERING MOISTURE AND INSTABILITY FROM
BLANCA COMBINED WITH THE UPPER LOW NEAR PT CONCEPTION IS GENERATING
SOME BUILDUPS AND ISOLATED STORMS THIS AFTERNOON. WINDS ALOFT FAIRLY
STRONG FROM THE WEST/SOUTHWEST ACROSS LA/VENTURA COUNTIES BUT WEAKER
CLOSER TO THE LOW SO IF THERE'S A CHANCE FOR SOME ISOLATED FLOODING
FROM THESE STORMS IT WOULD BE ACROSS SLO/SBA COUNTY MTNS. PWATS
STILL PRETTY HIGH SO CERTAINLY PLENTY OF MOISTURE TO GENERATE SOME
HEAVY RAIN.

ACTIVITY EXPECTED TO TAPER OFF AFTER SUNSET WITH A STANDARD MARINE
LYR PATTERN SETTING IN OVERNIGHT. WITH THE UPPER LOW MOVING EAST
TONIGHT WE SHOULD SEE QUIET WEATHER THURSDAY WITH STILL A DEEP
MARINE LYR IN PLACE. PWATS STILL ABOVE NORMAL BUT LOWER THAN TODAY
SO IT SHOULDN'T FEEL QUITE AS STICKY AS THE LAST COUPLE DAYS.
TEMPERATURE TRENDS WILL VARY FROM SIMILAR NORTH OF PT CONCEPTION TO
SLIGHTLY WARMER IN THE SOUTH WITH BETTER CLEARING OF LOW CLOUDS
EXPECTED.

ON FRIDAY WE GET A LITTLE MOISTURE CREEPING IN FROM THE NORTHEAST
WITH SOME UPPER LEVEL ENERGY AS WELL. MOISTURE AND INSTABILITY DON'T
LOOK QUITE AS GOOD AS THEY DID ON YESTERDAY'S MODELS BUT STILL
ENOUGH FOR A SLIGHT CHANCE OF AFTERNOON CONVECTION IN THE MTNS.
COAST/VALLEYS STILL DEALING WITH NIGHT/MORNING MARINE LYR AND NOT
MUCH CHANGE IN DAYTIME HIGHS EXPECTED.

ON SATURDAY WE GET A LITTLE RIDGE POPPING UP THAT WILL WARM INLAND
AREAS UP BUT PROBABLY NOT MUCH CHANGE FOR THE COAST DUE TO THE
PERSISTENT ONSHORE FLOW AND MARINE LYR.

.LONG TERM (SUN-WED)...PRETTY QUIET NEXT WEEK WITH A SLIGHT WARMING
TREND FOR INLAND AREAS. WARMER COASTAL VALLEYS SHOULD BE CLOSE TO 90
EACH DAY WHILE INTERIOR MTNS AND ANTELOPE VALLEY WARM UP INTO THE
MID 90S. HOWEVER NOT MUCH CHANGE FOR THE COAST. SOME COOLING
EXPECTED THE LATTER HALF OF NEXT WEEK AS A WEAK TROF MOVES INTO THE
PAC NW.

&&

.AVIATION...10/0015Z.

AT 0000Z...THE MARINE INVERSION AT KLAX WAS BASED AROUND 1000 FEET.
THE TOP OF THE INVERSION WAS AROUND 3000 FEET WITH A TEMPERATURE OF
17 DEGREES CELSIUS.

NORTH OF POINT CONCEPTION...LOW TO MODERATE CONFIDENCE IN THE
CURRENT FORECAST. IFR CONDITIONS WILL SPREAD INTO COASTAL TERMINALS
BETWEEN 03Z AND 08Z...THEN DETERIORATE TO LIFR THROUGH 10Z.
CONDITIONS SHOULD IMPROVE ONE CATEGORY BETWEEN 15Z AND 16Z. VFR
CONDITIONS SHOULD REDEVELOP BETWEEN 16Z AND 18Z.

SOUTH OF POINT CONCEPTION...IFR TO MVFR CONDITIONS AT THE BEACHES
WILL SPREAD OVER THE AREA THROUGH 09Z. PREDOMINANT MVFR CONDITIONS
SHOULD DEVELOP BY 09Z. IT IS LIKELY THAT COASTAL TERMINALS WILL
STRUGGLE TO CLEAR ON THURSDAY.

KLAX...LOW TO MODERATE CONFIDENCE IN THE CURRENT FORECAST. THERE IS
A 70 PERCENT CHANCE OF MVFR CONDITIONS DETERIORATING TO IFR BETWEEN
01Z AND 06Z. OTHERWISE...MVFR CONDITIONS SHOULD PERSIST THROUGH AT
20Z...OR AS LATE AS 22Z.

KBUR...LOW TO MODERATE CONFIDENCE IN THE CURRENT FORECAST. MVFR
CONDITIONS WILL SPREAD BACK IN TO KBUR BETWEEN 05Z AND 09Z. VFR
CONDITION SHOULD REDEVELOP BETWEEN 18Z AND 20Z.

&&

.MARINE...10/200 PM.

FOR THE OUTER WATERS...MODERATE TO HIGH CONFIDENCE IN NORTHWEST
WINDS REMAINING BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE
WEEKEND. LOCAL GUSTS TO 25 KT WILL BE POSSIBLE IN THE AFTERNOON AND
EVENING HOURS AROUND POINT CONCEPTION...BUT NOT WIDESPREAD
ENOUGH TO WARRANT ANY ADVISORIES.

FOR THE INNER WATERS...HIGH CONFIDENCE IN WEST TO NORTHWEST WINDS
REMAINING BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE
WEEKEND.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...MW
AVIATION...HALL
MARINE...SWEET
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jun 10, 5:00 AM PST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED JUN 10 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-111300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS
AND THE INTERIOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS
AND THE INTERIOR FRIDAY AFTERNOON AND EVENING.

RORKE

In the hours before

Special weather statement, Jun 10, 2:31 PM PST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
331 PM PDT WED JUN 10 2015

CAZ037-051-102300-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS CA-
SAN LUIS OBISPO COUNTY MOUNTAINS CA-
331 PM PDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN LUIS OBISPO
COUNTY UNTIL 400 PM PDT...

AT 331 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG AND NEARLY
STATIONARY THUNDERSTORM NEAR SHANDON 25 MILES EAST OF PASO ROBLES.

DIME SIZED HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3561 12019 3561 12009 3553 12009 3552 12007
      3551 12007 3551 12005 3548 12003 3548 12002
      3547 12001 3547 12000 3544 11999 3544 11991
      3541 11988 3534 12038 3567 12054 3575 12020
TIME...MOT...LOC 2231Z 287DEG 6KT 3553 12023

RK

The radar

The Los Angeles radar (KVTX), 67 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Luis Obispo

When
June 10, 4:17 PM PST to 6:00 PM PST
Where
San Luis Obispo County, 38.27 mi SE of Simmler to 38.81 mi SE of Simmler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.940, -119.525

Strong thunderstorms produced flash flooding and mud/debris flows in southeast San Luis Obispo county. California Highway Patrol reported flash flooding at the intersection of Highway 33 and Highway 166.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592745.